MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE L6 PERIPHERAL IVL CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE L6 PERIPHERAL IVL CATHETER
Model Number L6IVL120030
Medical Device Problem Code Failure to Cycle (1142)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 03/03/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The reported failure of "error 88" could not be confirmed.The ivl device was able to deliver pulses successfully.There was a longitudinal rupture noted across the balloon surface, however, there was no report of a loss of pressure or balloon rupture during the ivl procedure.The damage to the balloon likely occurred due to handling after the error and/or through shipping of the device back to the manufacturer.The cause of the death could not be definitively determined with the information available.The patient had a history of destabilization post lead removal attempts.There were no patient complications associated with the ivl procedure or with the ivl device.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
A shockwave l6 peripheral intravascular lithotripsy (ivl) catheter was used to aid in preparation for removal of highly calcified 21-year-old leads.The ivl catheter was prepped using a 65/35 contrast mixture.All connections between the catheter, connector cable, and generator were confirmed secure.However, there was an issue fully purging the ivl device.Air continued to return until the indeflator and stopcock were changed.An error 88 was encountered with the use of the ivl catheter, but it is unknown when the error appeared.Thus, a second ivl catheter was used to complete ivl treatment.Several hours later, the patient experienced destabilization during and after lead removal attempts.The patient passed away 6 hours after the procedure was completed.The physician did not attribute any patient sequalae to the ivl devices, and believes that the patient's death resulted from a tear in the superior vena cava (svc) after the attempted lead implant, with the svc appearing to have been damaged during lead removal.There was no formal autopsy performed, although the chest was opened and the tear was identified during that inspection.
 
Additional Manufacturer Narrative
Review of the event by shockwave medical safety determined that: the patient suffered an svc tear which was suspected to be due to complications associated with lead removal and implant.The ivl device was used off label during lead removal.While svc tear is a known complication of lead removal regardless of use of ivl, the device was used during this case and therefore cannot be ruled out as being associated.The svc tear is suspected to have contributed to the patient's death.The svc tear is suspected to have occurred during the procedure.The err88 or the use of ivl unlikely contributed to the complication but rather the complexity of removing 21-year-old device leads and the procedural risk contributed to the patient ivc tear and subsequent death.While no procedural complications were noted due to the use of ivl nor error88 and the patient had a history of destabilization post lead removal attempts, a causal association cannot be ruled out due to the temporal association of the event occurring 6 hours post implant with no reported immediate cause of death provided.

Brand Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE L6 PERIPHERAL IVL CATHETER
Common Device Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE L6 PERIPHERAL IVL CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key24776267
Report Number3015053858-2026-00032
Device Sequence Number9904495
Product Code PPN
UDI-Device Identifier00195451000416
UDI-Public(01)00195451000416(17)270131(10)03A250107A
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K240954
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberL6IVL120030
Device Catalogue NumberL6IVL120030
Device Lot Number03A250107A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2026
Supplement Date Received by Manufacturer04/11/2026
Initial Report FDA Received Date04/03/2026
Supplement Report FDA Received Date04/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other; Required Intervention;
Patient SexMale